Oklahoma, 2021

Drought in Oklahoma, September 21 to 30, 2021

September 21 to 30, 2021 · NWS AMA · 2 events in 2 counties and zones

Soil moisture was reported to be very short to short for much of the combined Panhandles. The areas of very short soil moisture across portions of the Oklahoma Panhandle and portions of the southeast Texas Panhandle, were upgraded and classified as having Severe Drought (D2) in September.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Soil moisture was reported to be very short to short for much of the combined Panhandles. The areas of very short soil moisture across portions of the Oklahoma Panhandle and portions of the southeast Texas Panhandle, were upgraded and classified as having Severe Drought (D2) in September. This created concerns with finishing summer crops and planting winter wheat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 11:46 AM CST, 14 minutes earlier.

Area forecast discussion, Sep 21, 11:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1246 PM CDT Tue Sep 21 2021

.AVIATION...18Z TAFS...

VFR conditions will prevail at all TAF sites over the next 24
hours with breezy north northeast winds 15-20kts, gusting up to
30kts through 00Z. Winds will start to diminish thereafter and
eventually transition to light and variable through about 15Z
Wednesday. South to southwest winds around 10-15kts expected after
15Z Wednesday. Few high clouds to mostly clear skies expected
during the TAF period.

Weber

&&

.PREV DISCUSSION... /Issued 245 AM CDT Tue Sep 21 2021/

SHORT TERM...Today through Wednesday...

Things have not quite come together to produce the elevated TSTMs
across the NE early this morning. Main culprits are likely weaker
moisture advection, less MUCAPE, and less H7 frontogenesis than
indicated by more aggressive models models yesterday. That said
there are some weak elevated showers currently across the far NE
and the upper trough is also producing a mid level cloud deck that
will spread across much of the area before clearing around mid
day. Any light precip in the NE should be out of the area by 12Z.

Another high pressure surge assoc w/ the upper trough progression
across the plains is ongoing and models show a 35-45 kt H85 LLJ
early this morning across the east. Winds will increase as some
mixing occurs after sunrise with breezy conditions developing the
first half of the day before high pressure settles into the region
allowing a decrease in winds through the aftn. NBM highs in the
70s areawide look good, although the far SE might threaten 80.

Light winds overnight should allow temps to fall into the 40s Wed
morning as the SFC high moves across the ERN Panhandles. These
would be the first 40s since May 18th in Amarillo if that happens.
There might be some well sheltered areas that see a few upper
30s, but low level southerly winds will already be developing
across the west before 12Z which may help limit radiational
cooling just enough to avoid any 30s. As the the low level high
center shifts east, return flow will develop and might even see
winds just shy of breezy levels across the west further from the
high center. Highs will generally be around 80.

Gittinger

LONG TERM...
High temperatures get back above normal for Thursday through early
next week as the Panhandles will be under the influence of an upper
level ridge of high pressure.  There were a couple of fly's in the
ointment however.  An upper level trough moving southeast from
Canada into the Great Lakes will send a cold front our way for
Friday. But, any cooling from this front is expected to be brief as
most of the cold air will miss our area to the east.  There may be
an upper level low that starts to head towards the Panhandles early
next week and this could bring some rainfall to our area.  But the
models do not agree on the strength, position, or the speed of this
system. So will continue to leave the forecast dry for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                74  48  80  53  87 /   0   0   0   0   0
Beaver OK                  76  45  82  53  89 /   0   0   0   0   0
Boise City OK              71  43  80  46  87 /   0   0   0   0   0
Borger TX                  78  50  83  56  91 /   0   0   0   0   0
Boys Ranch TX              75  47  82  54  89 /   0   0   0   0   0
Canyon TX                  74  47  79  53  87 /   0   0   0   0   0
Clarendon TX               76  50  79  53  87 /   0   0   0   0   0
Dalhart TX                 72  43  79  46  86 /   0   0   0   0   0
Guymon OK                  75  44  82  50  89 /   0   0   0   0   0
Hereford TX                75  46  81  52  88 /   0   0   0   0   0
Lipscomb TX                76  47  79  53  87 /   0   0   0   0   0
Pampa TX                   74  48  79  53  87 /   0   0   0   0   0
Shamrock TX                78  48  80  51  87 /   0   0   0   0   0
Wellington TX              79  49  81  50  88 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/99
Hazardous weather outlook, Sep 21, 1:51 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 AM CDT Tue Sep 21 2021

OKZ001>003-TXZ001>020-317-212000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 AM CDT Tue Sep 21 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Beaver

When
September 21, 12:00 PM CST to September 30, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Well below normal precipitation in the northeast corner of the county lead to a degradation of conditions. Drought conditions had worsened with a categorical change from abnormally dry (D1) to severe drought (D2) on the 21st. Conditions continued to worsen with a degradation to extreme drought (D3) by the 28th.

Drought, Cimarron

When
September 21, 12:00 PM CST to September 30, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Well be below normal rainfall both in August and the beginning of September lead to the degradation of soil moisture and a degradation in drought category by the 21st. About one third of the county in the northwest had fallen into severe drought (D2) on the 21st. Through the next week the area of D2 expanded to include all but about one fourth of the northeast corner of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984824, 984825.